Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Have Graves disease and panic disorder. Numbness and wet feeling subsides only after taking Valium. Am concerned

User rating for this question
Excellent
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2500 Questions
Question
44 year old male. Been on Ativan on and off for 22 years since being treated with I131 for Graves Disease, after developing panic disorder. Stopped Ativan 2 months ago, and started on 5 mg Valium daily since. Been experiencing on and off numbness in right hand more at baby finger, and also wet feeling in right foot since about the time I started Valium. If I don't take valium I get these symptoms but when I take it, they seem to subside. Since about 2 weeks, getting itchy red area in outside of right bicep just above elbow. This also seems to subside when I take the valium. I am concerned, need suggestions. Otherwise feel fine
Posted Mon, 21 May 2012 in Medicines and Side Effects
 
 
Answered by Dr. Sumit Bhatti 2 hours later
Hi,

Thank you for your query.

1. Valium (Diazepam) and Ativan (Lorazepam) belong to a group of drugs known as Benzodiazepines.

2. The Benzodiazepine class of drugs are generally safe to use. However they are notorious for dependence, tolerance and withdrawal side effects.

3. The paraesthesias (altered sensations such as the numbness and wet feeling) may be due to rebound withdrawal effects due to intermittent Valium use.

4. You should get the itchy patch on your arm shown to a skin specialist or you may upload a close-up image here.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Have Graves disease and panic disorder. Numbness and wet feeling subsides only after taking Valium. Am concerned 1 hour later
Thanks for the info. The doctor about my throat condition was bang on with his advice, and yours makes sense. I submitted pics of my arm, and suggest that all the anxiety about my throat pushed me to the ativan and valium, and on other meds in the past I got itchiness at this same point on my body.
 
 
Answered by Dr. Sumit Bhatti 16 minutes later
Hi,

Thank you for writing back and sharing the images.

1. This skin rash and itchiness is due to Benzodiazepines.

2. There are more than three dozen medications in this class of medicines.

3. Discuss with your physicians regarding trial of other alternative medications to reduce the side effects that you are experiencing.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Wishing you good health.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor